Patient :Hello, I have been taking 1 mg of Klonopin a day for about five months. I have also been taking 100 mg of Zoloft. I just found out today, I am pregnant, which would make me four weeks. I know Klonopin is damaging to the fetus. Should I just stop taking it cold turkey or do I need to taper? If so, how quickly can I taper off. Thank you.
Use of clonazepam (klonopin ) during pregnancy is not recommended. Especially during organogenesis i.e in the first trimester, clonazepam use might result in
Some research studies associate use of sertraline (zoloft) with a rare but serious newborn lung problem (persistent pulmonary hypertension of the newborn, or PPHN) when taken during the last half of pregnancy, as well as heart defects affecting the septum — the wall of tissue that separates the left side of the heart from the right side of the heart. Other rare birth defects have been suggested as a possible risk in some studies, but not others. Although the overall risks remain extremely low, the morbidity associated is sufficiently significant to deter use of these drugs during pregnancy.
Depending upon the indication for which these drugs were started, they may be stopped or the formulations changed. This can only be done by your treating doctor who is aware of your symptoms as it clearly has to be a case of risks outweigh the benefits scenario to discontinue the medicines. Please do not try to taper the medicines yourself unless you think your problem was not very serious to begin with. If you are unable to meet your treating doctor immediately you must mention the intake of these medicines to your obstetrician so that he/she may stop/taper the medicines and monitor your health simultaneously as well.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.